Alabama, 2019

Damaging Wind in Alabama, July 13, 2019

July 13, 2019 · NWS HUN · 1 event in 1 county or zone

A thunderstorm produced minor wind damage in Morgan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A thunderstorm produced minor wind damage in Morgan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 13, 11:00 AM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 13, 11:00 AM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1200 PM CDT Sat Jul 13 2019

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 945 AM CDT Sat Jul 13 2019

The stalled frontal boundary that had been giving northern Alabama
scattered shower or thunderstorm development in the mid-morning hours
the last few days has shifted well north of the area into central
TN. Without this forcing stretching across the area, much less cloud
cover has developed early this morning. Expect this trend to continue
for a few more hours south of the Tennessee River. However, guidance
forecasts a fairly widespread and thick mid-level cloud deck forming
in northeastern Alabama up into the Nashville area towards the early
afternoon hours. This cloud cover and expected precipitation development
this afternoon should help keep southern middle Tennessee and
northeastern Alabama cooler this afternoon (highs in the mid to
upper 80s). Despite slightly lower dewpoints than the last few days,
models still generate between 3000 and 3500 J/KG of SBCAPE over the
area later this afternoon. Though no shear will be present, with
forcing moving northward into the area toward the early to mid
afternoon hours, expect scattered to more numerous showers and
thunderstorms to develop (though maybe a bit later than yesterday).
Cannot rule out isolated microburst potential in strongest storm
between 60 and 70 mph based on WINDEX/wet-microburst parameters
shown in models this afternoon. Most storms would likely be more on
the strong side with wind gusts between 50 and 55 mph. Other primary
threats with thunderstorms will include locally heavy rainfall and
frequent lightning.

Better insolation south of Tennessee River should allow temperatures
to climb into the upper 80s to lower 90s (Vinemont, AL ~ 93 or 94
degrees again today). Although humidity values will be less than they
have been, it still looks humid enough to allow heat index values to
climb to around 104 degrees some time in the afternoon. Temperatures
were adjusted to reflect this and lowered pops this morning.

.SHORT TERM...(Tonight through Monday night)
Issued at 344 AM CDT Sat Jul 13 2019

The eventual path that TS Barry takes will have impacts to our
sensible weather into Monday night. The storm should move ashore
later today (late morning to early afternoon) as a possible minimal
hurricane west of the greater New Orleans area. It should weaken as
it moves across over central Louisiana in the next 24 hours. In
comparison to last night's run, it was tracking more to the west with
its center of circulation. This should lessen overall rainfall totals
that affect the region. With a more westward displacement of the
heavier rainfall, have new totals in upwards of 3 inches over parts
of NW Alabama, with amounts decreasing to the east to over an inch
over NE Alabama. The Weather Prediction Center has the western
quarter of the area in a Slight Risk for excessive rainfall, which
is reasonable with what we populated our local grids with.

More clouds and showers associated with the tropical system, will
result in high temperatures only in the low/mid 80s both Sunday and
Monday. The heaviest rainfall should be realized from late Sunday
afternoon to early Monday morning; coinciding with forecast rainbands
from the system impacting the Tennessee Valley.

.LONG TERM...(Monday night through Friday)
Issued at 344 AM CDT Sat Jul 13 2019

By Tuesday, weakening tropical storm Barry will continue tracking
north into southern MO, but some lingering shower and thunderstorm
activity is likely through at least Wednesday morning. Some
discrepancies exist in guidance concerning when the system will take
on a more eastward track as high pressure builds to the west, but for
now will keep PoPs capped at likely Tuesday and Wednesday as waves
of vorticity will likely continue to be a factor until then. High
temperatures will be in the upper 80s to near 90 both days, with
overnight lows in the upper 60s/lower 70s.

By Thursday, H5 ridging will build back in over the Valley as a
594dam high becomes centered over the central Plains. This pattern
will continue through the end of the work week, meaning our temporary
relief from the brutal heat indices will come to an end. A warming
trend will set in toward the middle of the week, and high
temperatures will reach well into the low to perhaps even mid 90s by
the end of the work week. This, combined with dew points in the low
to mid 70s will once again take heat indices above 100, potentially
climbing near 105.

For now, organized convection does not appear likely toward the
second half of the work week, but will keep at least slight chances
for showers and storms during daytime heating hours.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1137 AM CDT Sat Jul 13 2019

VFR conditions are expected predominantly after 18Z with VCSH possible.
Included a tempo group for possible -TSRA activity affecting either
terminal between 19Z and 23Z with possible MVFR CIGS or VSBYS. Left
VCSH in after 00Z and through 05Z before dissipating. Light winds and
fairly thin high cloud cover should allow for reductions in visibility
due to patchy fog developing after 10Z before lifting by 14Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...KTW
SHORT TERM...RSB
LONG TERM...25
AVIATION...KTW

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 13, 9:03 AM CST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1003 AM CDT Sat Jul 13 2019

ALZ001>010-016-TNZ076-096-097-140615-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
1003 AM CDT Sat Jul 13 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms will develop this afternoon and
evening. Most storms would likely produce wind gusts of 50 to
55 mph, heavy downpours, and frequent lightning. However, an
isolated storm producing wind gusts over 60 mph is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated to scattered thunderstorms are expected tonight, with heavy
downpours and frequent lightning being the main impacts.

A feed of moisture from the Gulf associated with Hurricane Barry,
will keep showers and thunderstorms in the forecast through the
middle of next week. Some of this rainfall could become locally
heavy, with amounts through late Monday ranging from 1 to 3 inches,
with locally higher amounts, especially over northwestern Alabama.
This could produce a potential of flash flooding early next week,
mainly over northwest Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

20

In the hours before

Special weather statement, Jul 13, 1:10 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Huntsville AL
210 PM CDT Sat Jul 13 2019

ALZ008-010-131945-
Marshall AL-DeKalb AL-
210 PM CDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARSHALL AND
SOUTHWESTERN DEKALB COUNTIES UNTIL 245 PM CDT...

At 210 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crossville, or near Boaz, moving north at 10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Boaz, Crossville, Geraldine, Lakeview, McVille, Hopewell, Skirum,
Arona, Painter and Kilpatrick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3420 8596 3420 8611 3419 8611 3418 8614
      3419 8616 3443 8613 3437 8585
TIME...MOT...LOC 1910Z 196DEG 8KT 3425 8606

70/DD
Special weather statement, Jul 13, 1:19 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Huntsville AL
219 PM CDT Sat Jul 13 2019

ALZ016-131945-
Cullman AL-
219 PM CDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CULLMAN COUNTY UNTIL 245
PM CDT...

At 219 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cullman, moving north at 10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Cullman, Hanceville, Good Hope, Dodge City, Baldwin, Vinemont and
Phelan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3405 8674 3405 8691 3423 8695 3423 8670
TIME...MOT...LOC 1919Z 176DEG 7KT 3415 8684

70/DD
Special weather statement, Jul 13, 1:25 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Huntsville AL
225 PM CDT Sat Jul 13 2019

ALZ006-132000-
Madison AL-
225 PM CDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON COUNTY UNTIL
300 PM CDT...

At 225 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marshall Space Flight Center, or over Redstone Arsenal, moving north
at 10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Huntsville, Madison, Redstone Arsenal, Triana, University Of Alabama
In Huntsville and Marshall Space Flight Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3459 8660 3460 8675 3478 8676 3477 8653
TIME...MOT...LOC 1925Z 186DEG 7KT 3467 8667

70/DD
Special weather statement, Jul 13, 1:38 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Huntsville AL
238 PM CDT Sat Jul 13 2019

ALZ010-132015-
DeKalb AL-
238 PM CDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DEKALB COUNTY UNTIL 315
PM CDT...

At 237 PM CDT, Doppler radar was tracking a strong thunderstorm near
Geraldine, or 9 miles southwest of Rainsville, moving northeast at 35
mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Fort Payne, Rainsville, Henagar, Crossville, Sylvania, Fyffe, Powell,
Geraldine, Pine Ridge and Lakeview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3445 8560 3421 8599 3433 8611 3435 8611
      3463 8577
TIME...MOT...LOC 1937Z 227DEG 31KT 3438 8594

70/DD
Special weather statement, Jul 13, 1:55 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Huntsville AL
255 PM CDT Sat Jul 13 2019

ALZ006-TNZ096-132030-
Madison AL-Lincoln TN-
255 PM CDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MADISON AND SOUTHEASTERN
LINCOLN COUNTIES UNTIL 330 PM CDT...

At 253 PM CDT, Doppler radar was tracking a couple of strong
thunderstorms in the advisory area. The strongest cell was located
across the northern portion of Huntsville, with another storm of
similar strength located between Hazel Green and New Market. Both
storms were moving northeastward at 15 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Huntsville, Moores Mill, Meridianville, Hazel Green, Alabama A And M
University, University Of Alabama In Huntsville, Harvest, New Market,
Lincoln and Maysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until
these storms have passed.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3502 8632 3498 8631 3494 8626 3493 8626
      3492 8627 3495 8629 3493 8632 3491 8631
      3489 8634 3487 8635 3483 8633 3465 8658
      3484 8679 3513 8644
TIME...MOT...LOC 1953Z 230DEG 13KT 3479 8661

70/DD
Special weather statement, Jul 13, 2:02 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Huntsville AL
302 PM CDT Sat Jul 13 2019

ALZ005-007-132030-
Morgan AL-Limestone AL-
302 PM CDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIMESTONE AND
NORTHWESTERN MORGAN COUNTIES UNTIL 330 PM CDT...

At 301 PM CDT, Doppler radar was tracking a strong thunderstorm near
Priceville, or near Decatur, moving north at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Decatur, Hartselle, Priceville, Mooresville, Belle Mina and Basham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3442 8688 3444 8702 3471 8703 3469 8681
TIME...MOT...LOC 2001Z 188DEG 17KT 3454 8694

70/DD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
July 13, 2:04 PM CST
Where
Morgan County, 1.46 mi SE of Neel
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.458, -87.029

Power lines were knocked down on Rocky Ford Road at Elbert Self Road. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842139.